Hail, Sherman
- When
- May 24, 5:50 PM MST
- Where
- Sherman County, 7 mi NNE of Edson
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -101.500
20 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 1:21 PM MST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT MON MAY 24 2004 .DISCUSSION...FORECAST CONCERNS WILL BE CHANCE OF PRECIPITATION THROUGH THE SHORT TERM...TEMPS TUESDAY AND WEDNESDAY...AND MOST OF THE EXTENDED PERIOD. SATELLITE IS SHOWING UPPER FLOW CONTINUING TO AMPLIFY OVER THE LAST 24 HOURS. TROUGH IN CENTRAL PACIFIC IS BEING ACHORED BY LOW OVER THE ALEUTIANS. UPPER LOW OVER NORTHERN PLAINS IS SLOWING MOVING TO THE EAST AS MORE ENERGY IS MOVING INTO THE WEST SIDE OF THE UPPER TROUGH OVER THE WESTERN PORTION OF THE COUNTRY. A SPOKE ROTATING AROUND THE NORTHERN PLAINS UPPER LOW LOOKS RATHER STRONG BASED ON SATELLITE AND HEIGHT FALL ANALYSIS. STRONG SOUTHERN STREAM JET THAT IS APROACHING FROM THE SOUTHWEST IS CONNECTED TO MOISTURE NEAR THE EQUATOR. SEVERAL SHORTWAVES ARE EMBEDDED IN THIS STRONG SOUTHWEST FLOW ALOFT. AT JET LEVEL...MODELS UNDERDED SPEEDS ON THE WEST SIDE OF RIDGE ALONG THE WEST COAST. MODELS ALSO UNDERDID SPEEDS WITH SOUTHWEST JET...ESPECIALLY TO THE WEST OF THE BAJA. AT MID LEVELS...BASED ON SATELLITE THE ETA/GFS DID BEST ON FEATURE OVER THE WESTERN HALF OF THE COUNTRY. HOWEVER...ALSO USING THE UPPER AIR ANALYSIS...THE GFS DID SLIGHTLY BETTER ON THE STRENGTH ON THE NORTHERN PLAINS UPPER LOW. MODELS WERE NOT DEEP ENOUGH WITH TROUGH OVER THE WEST...AND WERE A LITTLE FAST. SO INCOMING SHORTWAVES COULD BE STRONGER TONIGHT. AT LOW LEVELS...ETA TENDED TO PERFORM BETTER AT LOW LEVELS WITH THE WIND FIELD...MOISTURE AND TEMPERATURES. WILL GO WITH THE GFS OVERALL AND BLEND THE ETA IN WHERE IT IS DOING BETTER...ESPECIALLY AT LOW LEVELS. FOR TONIGHT/TUESDAY...AREA GETS A ONE TO TWO PUNCH TONIGHT. FIRST THE SHORTWAVE FROM THE WEST WILL MOVE IN AND ALREADY SEE DEVELOPMENT TO THE NORTHWEST OF THE AREA. CONCERNED THAT MODELS DO NOT HAVE THIS FEATURE STRONG ENOUGH BASED ON ANALYSIS. LEFT FRONT QUADRANT OF THE JET BEGINS TO WORK ITS WAY INTO THE AREA DURING THE EVENING...AND BECOMES WELL ESTABLISHED AFTER 06Z. ONE COULD ALSO ARGUE THAT SOEM COUPLING OF THE JETS COULD OCCUR OVER NORTHERN SECTIONS OF THE FORECAST AREA. A SECOND STRONG SHORTWAVE ALSO WORKS ITS WAY IN LATER TONIGHT. SEE NO REASON TO CHANGE THE PRECIPITATION FORECAST TONIGHT. AREA REMAINS UNDER LEFT FRONT QUADRANT OR JET CORE THROUGH THE DAY AS ANOTHER SHORTWAVE MOVES THROUGH. WITH HAVE LINGERING PRECIPITATION IN THE MORNING WITH MORE IN THE WEST HALF IN THE AFTENROON. WITH CLOUDS AND UPSLOPE...WILL TEND TOWARD THE COOLER MOS/2 METER TEMP GUIDANCE. FOR TUESDAY NIGHT/WEDNESDAY...MAIN JET REMAINS JUST SOUTHEAST OF THE AREA OR OVER THE SOUTHEAST PORTION THROUGH THE NIGHT AS THE NEXT IN A SERIES OF SHORTWAVES MOVES THROUGH. JET MOVES SLIGHTLY SOUTHEAST THROUGH THE DAY AS SHORTWAVE PASSES THROUGH THE AREA IN THE MORNING. WILL KEEP A SLIGHT CHANCE IN THROUGH WEDNESDAY MORNING IN THE EAST. NEXT SHORTWAVE STARTS AFFECTING THE WEST IN THE AFTERNOON...AND WILL INTRODUCE LOW CHANCE IN THE WEST HALF IN THE AFTERNOON. WILL HAVE SOUTH TO SOUTHWEST WINDS BUT WILL PROBABLY HAVE CLOUDS AROUND DUE TO PERSISTANT JET AND SHORTWAVES...WILL TEND TO GO CLOSER TO THE COOLER GUIDANCE FOR MAXES. FOR WEDNESDAY NIGHT/THURSDAY...JET MOVES FURTHER AWAY DURING THE NIGHT. DURING THE NIGHT...SHORTWAVE MOVES THROUGH IN A WEST TO NORTHWEST FLOW ALOFT AND WILL PUT A LOW CHANCE IN. RIDGING OCCURS DURING THE DAY AND WILL BE DRY. WITH RIDGING ALOFT AND DOWNSLOPE... WILL GO TOWARD THE WARMER GUIDANCE FOR MAXES. FOR THE 4 TO 7 DAY PERIOD...MODELS ARE DOING WELL AS OF 12Z THIS MORNING. HOWEVER...THE GFS IS NOT AMPLIFIED ENOUGH AND A LITTLE TOO FAR EAST WITH FEATURES. THE ECMWF/UKMET ARE DOING BETTER WITH THE EDGE TO THE ECMWF. GFS HAS NOW SLOWED DOWN AND THE ECMWF/UKMET HAVE SLOWED UP WITH SYSTEM THURSDAY NIGHT INTO FRIDAY. DESPITE SLIGHTLY BETTER INITIALIZATION...LIKE THE GFS BETTER EARLY ON CONSIDERING THE AMPLIFIED FLOW...TENDENCY TO SLOW DOWN...AND THE ENSEMBLE MEMBERS/MEAN BEING SLOWER THAN THE OPERATIONAL GFS. WILL STICK SLIGHT CHANCE TO CHANCE THURSDAY NIGHT AND FRIDAY. PERSISTENT SOUTHWEST FLOW ALOFT...PERIODIC SHORTWAVES...OCCASIONAL BOUNDERIES...AND SOUTHERN JET IN THE AREA...MAKES FOR A PROBLEMATIC SATURDAY INTO MONDAY. VERY HARD TO PIN DOWN DETAILS. THERE SHOULD BE A BREAK FRIDAY NIGHT. WILL KEEP A SLIGHT CHANCE TO CHANCE IN FOR SATURDAY INTO SUNDAY...ESPECIALLY CONSIDERING THAT THE UPPER TROUGH MAY COME THROUGH A LITTLE SLOWER. DRIER AIR...SUBSIDENCE...AND SOME RIDGING WORK THEIR WAY IN STARTING SUNDAY NIGHT. MEX GUIDANCE LOOKS REASONABLE...ESPECIALLY SINCE GFS IS HANDLING SITUATION WELL. HAD TO LOWER MAXES...ESPECIALLY ON FRIDAY. THERE ARE A FEW DAYS IN THERE...SUNDAY...THAT COULD BE COOLER THAN CURRENTLY FORECAST. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT MON MAY 24 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH AND EAST OF THE TRI STATE REGION BY EARLY AFTERNOON. THIS WILL BRING STABLE AIR TO NORTHWEST KANSAS AND MUCH OF SOUTHWEST NEBRASKA. HOWEVER...AS WINDS TURN NORTHEAST LATE IN THE DAY...DEWPOINTS IN THE LOW TO MID 40S WILL MOVE INTO NORTHEAST COLORADO. SOME INSTABILITY WILL DEVELOP OVER MUCH OF YUMA COUNTY AND WESTERN PARTS OF KIT CARSON COUNTY. LOW PRESSURE WILL DEVELOP ALONG THE PALMER DIVIDE OR GENERALLY ALONG INTERSTATE 70 AS A STRONG JET STREAM MOVES INTO COLORADO. THUNDERSTORMS WILL FORM BETWEEN LIMON AND AKRON AFTER 3PM MDT...AND THESE MAY AFFECT YUMA AND KIT CARSON COUNTIES DURING THE LATE AFTERNOON AND EVENING. WIND PROFILES WILL BE FAVORABLE FOR ORGANIZED THUNDERSTORMS WITH ISOLATED LARGE HAIL AND DAMAGING WINDS. THE AMOUNT OF INSTABILITY IS QUESTIONABLE THOUGH. IF MID TO UPPER 40S DEWPOINTS PERSIST OVER COLORADO THIS AFTERNOON...THEN A FEW SEVERE STORMS WILL BE POSSIBLE. TONIGHT...SCATTERED WEAK THUNDERSTORMS WILL LIKELY DEVELOP AFTER MIDNIGHT...AND THESE MAY PRODUCE SOME CLOUD TO GROUND LIGHTNING ACROSS THE TRI STATE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING. OTHER STORMS WILL AGAIN BE POSSIBLE ACROSS EASTERN COLORADO DURING THE LATE AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY CONTAIN CLOUD TO GROUND LIGHTNING. ISOLATED AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT FOR ANY DAY...ESPECIALLY IN EASTERN COLORADO...BUT THE BEST CHANCE FOR STORMS WILL BE FROM FRIDAY AFTERNOON THROUGH SUNDAY...AS A SLOW MOVING UPPER LEVEL STORM SYSTEM DEVELOPS OVER THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN COLORADO AFTER 3PM MDT. BURKE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 16 S ATWOOD 39.58N 101.04W
05/24/2004 0.25 INCH RAWLINS KS PUBLIC
&&
AWIPSUSRThe Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
20 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402706, 5402707, 5402708, 5402709, 5402710, 5402711, 5402712, 5402713, 5402714, 5402715, 5402716, 5402717, 5402718, 5402796, 5402719, 5402720, 5402721, 5402797, 5402794, 5402795.